Michigan, 2013

Damaging Winds in Michigan, May 21, 2013

May 21, 2013 · NWS DTX · 4 events in 1 county or zone

A severe thunderstorm impacted Tuscola County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A severe thunderstorm impacted Tuscola County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at May 21, 2:50 PM EST, 2 hours 19 minutes earlier.

Area forecast discussion, May 21, 2:50 PM EST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
350 PM EDT TUE MAY 21 2013

.SHORT TERM...THROUGH TONIGHT

SOUTHEAST MICHIGAN REMAINS FIRMLY POSITIONED WITHIN DEEP MID LEVEL
SOUTHWEST FLOW WORKING AROUND THE EASTERN EXTENSION OF THE PREVALENT
CLOSED LOW STILL HOVERING OVER EASTERN SD.  FOCUS THROUGH THE
EVENING REMAINS ON CONVECTIVE POTENTIAL AND ANY CORRESPONDING SEVERE
RISK.  DEFINED LOW LEVEL INSTABILITY GRADIENT AND BETTER LAPSE RATE
ENVIRONMENT THAT EMERGED EARLIER TODAY UNDER FULL SUN MODULATING NOW
WITH THE PROGRESSIVE PASSAGE OF A REMNANT MCV.  RECENT AREA
OBSERVATIONS AND SPC MESOANALYSIS SHOW THE EFFECTIVE DOWNTURN IN THE
AMBIENT INSTABILITY (MLCAPE LESS 500 J/KG) PROMPTED BY SOME DEGREE
OF BOUNDARY LAYER DRYING AND SLIGHT WARMING THROUGH THE MID LEVELS.
18Z DTX UPPER AIR SOUNDING SAMPLING THE LEAD EDGE OF THIS
TRANSITIONING ENVIRONMENT SHOWS A FAIRLY SHALLOW UNSTABLE LAYER...
MARKED BY WEAK CAPPING. THE PRESENCE OF JUST SOME AGITATED HIGH
BASED CU AND SCATTERED SHOWERS THUS FAR SUGGESTS FORMIDABLE MID
LEVEL WARMTH DOES EXIST TO HINDER THE POTENTIAL FOR BETTER UPDRAFT
GROWTH.  OTHER AREA OF FOCUS EXISTS WITHIN THE COMBINATION OF THE
ENHANCED LOW LEVEL CONVERGENCE ZONE SLIPPING OFF THE LEE OF LAKE
MICHIGAN AND THE EASTWARD PROPAGATING SOME DEGREE OF MOISTURE
POOLING ALONG THIS BOUNDARY IS SUPPORTING CONVECTIVE DEVELOPMENT.
THERE IS AT LEAST A LOW PROBABILITY FOR THIS ACTIVITY TO ATTAIN
ENOUGH FORWARD MOMENTUM TO WORK INTO NORTHERN SECTIONS OF THE AREA
YET TODAY.  ALL THIS POINTS TOWARD RETAINING JUST A LOW POP THROUGH
THE EARLY EVENING PERIOD. SHOULD A MORE ROBUST UPDRAFT MANAGE TO
WORK THROUGH THE CAP...AN ISOLATED SEVERE WIND/HAIL RISK DOES EXIST
THROUGH THIS EVENING GIVEN SUFFICIENT DEEP LAYER SHEAR TO RETAIN A
MORE ORGANIZED STRUCTURE.

GENERAL SUBSIDENCE IN THE WAKE OF THE MCV WILL PROVIDE A PERIOD OF
DRY AND RELATIVELY STABLE CONDITIONS HEADING INTO TONIGHT.  HOWEVER
A RENEWED CORRIDOR OF THETA-E ADVECTION WORKING ALONG THE EASTERN
EDGE OF THE UPPER JET AXIS OVER THE MIDWEST WILL WORK OVERNIGHT.
THIS PROCESS MAY PROVIDE ENOUGH MID LEVEL DESTABILIZATION TO SUPPORT
SCATTERED SHOWER/THUNDERSTORM DEVELOPMENT...ESPECIALLY IF ARRIVING
ATTENDANT TO A WEAK PV FILAMENT AND/OR REMNANT MCV STREAMING OUT OF
THE MID MS VALLEY.

FORECAST LOWS FOR TONIGHT THAT OF GENERAL AIRMASS PERSISTENCE...
READINGS AGAIN IN THE LOW TO MID 60S.

&&

.LONG TERM...

A STRONG NORTHERN STREAM TROUGH CURRENTLY DROPPING SOUTH THROUGH
HUDSON BAY WILL LEAD TO A PATTERN SHIFT OVER THE NEXT COUPLE OF
DAYS...AS THE LARGE UPPER LEVEL LOW CENTERED OVER EASTERN SOUTH
DAKOTA SHOULD BE ABLE TO BE PICKED UPPED AND ABSORBED WITH THE
PREVIOUSLY MENTIONED NORTHERN STREAM TROUGH. MEANWHILE...MORE OF A
SHORT TERM PRESSING MATTER IS THE POTENT SHORTWAVE COMING OUT OF THE
PANHANDLE OF TEXAS...WHICH WILL BE CATAPULTED TO THE NORTHEAST AND
ABSORBED WITHIN THE NORTHERN PLAINS CIRCULATION. GOOD HEIGHT FALLS
SPREADING INTO THE GREAT LAKES REGION TOMORROW...WITH THE MAX CENTER
TRACKING THROUGH SOUTHERN LAKE MICHIGAN NORTHEAST INTO SAGINAW
BAY...WHICH SHOULD MATCH UP FAIRLY WELL WITH THE MAIN SURFACE LOW
TRACK. THE 12Z UKMET IS THE STRONGEST/DEEPEST WITH THE SURFACE
WAVE...WITH THE REGIONAL GEM A BIT WEAKER...BUT STILL IN THE SAME
BALL PARK. THE WIND FIELDS TOMORROW WILL BE CONDUCIVE FOR SEVERE
WEATHER (BOWING LINE SEGMENTS)...AS 850 MB WINDS ADVERTISED AROUND
40 KNOTS...WITH EVEN MORE IMPRESSIVE 55-60 KNOT 700 MB JET SLICING
THROUGH SOUTHEAST MICHIGAN DURING PEAK HEATING. LOW LEVEL WIND SHEAR
(0-1 KM) ALSO LOOKS PRETTY GOOD WITH 25 KNOTS TO POSSIBLY AS HIGH AS
30 KNOTS...LEADING TO A TORNADIC THREAT...ALONG AND SOUTH OF M-59
WHICH LOOKS TO BE THE PRIME LOCATION OF THE TRIPLE POINT. AS
USUAL...INSTABILITY IS ALWAYS THE DECIDING FACTOR. GOOD ISENTROPIC
ASCENT IN THE MORNING COUPLED WITH SOLID INSTABILITY (SHOWALTER
INDEX OF -2 TO -4) WILL LIKELY LEAD TO SHOWERS AND THUNDERSTORMS IN
THE MORNING HOURS...WHICH WILL TEND TO LIMIT OUR DIURNAL
INSTABILITY. HOWEVER...ANY BREAKS/LULL IN ACTIVITY OR ADVECTIVE
PROCESS (SURFACE DEW PTS POTENTIALLY CLIMBING INTO UPPER 60S) AS WE
HEAD INTO THE AFTERNOON...COULD BE SUFFICIENT TO GENERATE CAPES ON
THE ORDER OF 1000 J/KG OR BETTER...WHICH WILL PROBABLY BE THE MARKER
TO PRODUCE SEVERE WEATHER WITH THE PREVIOUSLY DESCRIBED AMOUNT OF
WIND SHEAR. ALSO OF NOTE...IS THE MAJORITY OF CAPE IS IN THE LOW/MID
LEVELS (850-500 MB)...ALSO A POSITIVE FOR SEVERE WEATHER AND
ISOLATED TORNADO. STILL...WIDESPREAD CONVECTION THROUGH THE DAY
OVER SOUTHEAST MICHIGAN OR FARTHER SOUTH OVER THE NORTHERN OHIO
VALLEY COULD LIMIT THE INSTABILITY TO THE MORE MANAGEABLE 500 J/KG
OR LESS...PREVENTING ORGANIZED SEVERE STORMS/STRONGER WINDS FROM
DESCENDING TO GROUND.

UPPER LEVEL TROUGH AXIS TRACKING INTO THE CENTRAL GREAT LAKES ON
THURSDAY...WITH ANOTHER COLD FRONT SWINGING THROUGH EARLY IN THE DAY
SHOULD BE SHOULD BE SUFFICIENT TO TOUCH OF SHOWERS WITH DECENT
TRAILING 850-700 MB THETA-E RIDGE AXIS MOVING THROUGH AND EQUALLY
IMPORTANT STRONG AND SHARP DRY PUSH INTO NORTHERN LOWER MICHIGAN BY
DAYS END. MUCH COLDER AIR WILL BE FILTERING IN THROUGH THE DAY...AS
850 MB TEMPS FORECASTED TO FALL TO NEAR ZERO TOWARD 00Z
FRIDAY...THUS HIGHS SHOULD NOT BE MUCH HIGHER THAN THE MORNINGS LOW
(UPPER 50S).

NORTHWEST UPPER LEVEL CONFLUENT FLOW THEN LOOKS TO BE DOMINATING OUR
WEATHER FRIDAY AND INTO THE WEEKEND...ALLOWING A STRONG HIGH FOR
(LATE MAY STANDARDS) TO BUILD INTO THE GREAT LAKES REGION...INTO
MONDAY...PER 12Z EURO. BEST RADIATORS (THUMB REGION...ETC) STAND
GOOD CHANCE OF FALLING INTO THE 30S AT NIGHT WITH FROST POSSIBLE.
ASSUMING THERE IS NOT A HUGE CU UP DURING THE DAYTIME HOURS...WOULD
EXPECTED MAXES TO REACH AND EXCEED 60 DEGREES AS WE MIX ABOVE 850 MB
WITH LATE MAY ISOLATION.

&&

.MARINE...

MODEST SOUTHERLY WINDS WILL REMAIN IN PLACE THROUGH WEDNESDAY AS A
LOW PRESSURE SYSTEM SLOWLY LIFTS EAST OUT OF THE UPPER MIDWEST.  A
WARM AND UNSTABLE ENVIRONMENT WILL BRING A CHANCE OF THUNDERSTORMS
DURING THIS TIME.  WINDS WILL SHIFT TO THE NORTH ACROSS ALL WATERS
BY THURSDAY MORNING...AS THE LOW AND TRAILING COLD FRONT PUSH OFF TO
THE EAST. THESE CONDITIONS WILL PUSH WINDS AND WAVES CLOSE TO SMALL
CRAFT CRITERIA ON THURSDAY OVER LAKE HURON.

&&

.AVIATION...ISSUED 117 PM EDT TUE MAY 21 2013

//DISCUSSION...

A DEEP SOUTHWEST FLOW WILL REMAIN IN PLACE ACROSS THE REGION
THROUGH THE TAF PERIOD.  WHILE THIS WILL LEAVE THE LOCAL ENVIRONMENT
RELATIVELY MOIST AND UNSTABLE...PROSPECTS OF THUNDERSTORM
DEVELOPMENT REMAIN QUITE ILL-DEFINED.  RECENT OBSERVATIONAL/
SATELLITE TRENDS AND MODEL GUIDANCE WOULD SUGGEST ANY POTENTIAL
DEVELOPMENT LATE THIS AFTERNOON WILL TEND TO REMAIN WIDELY
SCATTERED IN COVERAGE.  A DEEPENING MIXED LAYER WILL LEAD TO SOME
SOUTHWESTERLY WIND GUSTS IN THE 20 KNOTS RANGE THROUGH PEAK HEATING.

FOR DTW...A LOW PROBABILITY DOES EXIST FOR THUNDERSTORMS TO IMPACT
THE TERMINAL LATE THIS AFTERNOON AND EVENING.  HOWEVER THE POTENTIAL
NOW APPEARS TOO LIMITED GIVEN THE QUESTION OF COVERAGE TO INCLUDE
A SPECIFIC MENTION.

//DTW THRESHOLD THREATS...

* LOW CONFIDENCE IN THUNDERSTORM OCCURRANCE FROM MID AFTERNOON INTO
THE EVENING.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

SHORT TERM...MR
LONG TERM....SF
MARINE.......MR
AVIATION.....MR

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, May 21, 3:11 PM EST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
411 PM EDT TUE MAY 21 2013

MIZ047>049-053>055-060>063-068>070-075-076-082-083-220900-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
411 PM EDT TUE MAY 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...AN ISOLATED STORM
CONTAINING WIND GUSTS TO 60 MPH AND 1 INCH HAIL REMAINS POSSIBLE
THROUGH THIS EVENING.  STORM MOTION WILL BE TO THE NORTHEAST AT 35
MPH. HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH ANY STORMS THAT
DEVELOP.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVERAL MORE ROUNDS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
OCCUR OVER SOUTHEAST MICHIGAN WEDNESDAY AND WEDNESDAY NIGHT. AT
THIS TIME IT APPEARS THE GREATEST POTENTIAL FOR SEVERE STORMS WILL
BE ON WEDNESDAY AFTERNOON. LOCALLY HEAVY RAINFALL WILL ALSO BE
POSSIBLE DURING THIS TIME PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-220900-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
411 PM EDT TUE MAY 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...AN ISOLATED STORM
CONTAINING WIND GUSTS TO 60 MPH AND 1 INCH HAIL REMAINS POSSIBLE
THROUGH THIS EVENING.  STORM MOTION WILL BE TO THE NORTHEAST AT 30
KNOTS. HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH ANY STORMS THAT
DEVELOP.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVERAL MORE ROUNDS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
OCCUR OVER THE CENTRAL GREAT LAKES WEDNESDAY AND WEDNESDAY NIGHT.
AT THIS TIME IT APPEARS THE GREATEST POTENTIAL FOR SEVERE STORMS
WILL BE ON WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

MR

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, May 21, 4:06 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
506 PM EDT TUE MAY 21 2013

MIZ047-048-053-212200-
BAY-MIDLAND-SAGINAW-
506 PM EDT TUE MAY 21 2013

...SIGNIFICANT WEATHER ADVISORY...

AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF FREELAND...MOVING EAST AT 30
MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  FREELAND BY 515 PM EDT...
  AUBURN BY 525 PM EDT...
  ZILWAUKEE BY 535 PM EDT...
  BAY CITY BY 540 PM EDT...
  ESSEXVILLE BY 545 PM EDT...
  MUNGER BY 550 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

SC
Special weather statement, May 21, 4:34 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
534 PM EDT TUE MAY 21 2013

MIZ048-053-212230-
BAY-SAGINAW-
534 PM EDT TUE MAY 21 2013

...SIGNIFICANT WEATHER ADVISORY...

AT 531 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF SAGINAW...MOVING NORTHEAST
AT 30 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  ZILWAUKEE BY 540 PM EDT...
  BAY CITY BY 550 PM EDT...
  ESSEXVILLE AND MUNGER BY 555 PM EDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

SC

The radar

The Detroit radar (KDTX), 95 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tuscola

When
May 21, 5:09 PM EST
Where
Tuscola County, 2.56 mi NW of Fairgrove
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.550, -83.580

Power poles reported blown down.

Thunderstorm Wind, Tuscola

When
May 21, 5:45 PM EST
Where
Tuscola County, 0.5 mi E of Cass City
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.600, -83.160

Large tree blown down, along with 12 inch limbs.

Thunderstorm Wind, Tuscola

When
May 21, 5:45 PM EST
Where
Tuscola County, Cass City
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.600, -83.170

Six to eight inch tree limbs down.

Thunderstorm Wind, Tuscola

When
May 21, 5:45 PM EST
Where
Tuscola County, 1.47 mi NNW of Cass City
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.620, -83.180

A small shed was blown over.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2013Every state in 2013This day in weather historyWarnings in Michigan, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452747, 452748, 452749, 452750.